Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Red chest, taking antihistamines for urticaria, history of chest rosacea. Red chest due to hives?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
I am taking antihistamines for urticaria; I also had rosacea on my chest a few years ago. So, I'm curious about why my chest is red again. I was staying in shade and carrying a parasol, but it looks like I got red from sun, since where my straps were it is white. Could I have a red chest or sensitivity to sun there due to my hives? or if it's just red (but never hot) could it be rosacea? thanks
Posted Sun, 29 Apr 2012 in Sun Burn
Answered by Dr. Gaurang Krishna 6 hours later

With the description you gave, it looks like a very mild sunburn.

There is no direct relation between hives (urticaria) or the antihistamines and sunburns.

But mind you, patients of rosacea are more sensitive to sun induced redness (or flushing) than the general population. So you must use a sunblock cream/lotion of SPF 26+ atleast twice daily in addition to some physical barrier to sunlight such as cotton garments. It is better to avoid sun exposure.

I hope I have answered your queries. I will be available for any further queries that you have.

Above answer was peer-reviewed by
Follow-up: Red chest, taking antihistamines for urticaria, history of chest rosacea. Red chest due to hives? 17 hours later
Thank you for answering. The thing that makes me doubt that it's a sunburn is that I noticed the redness over 10 days ago, and it just stays the same. Some parts of the day it looks redder than others, but it never goes away entirely. It's true that because I was covered with rashes and worried about the cause, I was for a few weeks not putting anything on my skin, like sunblock. I usually have at least 45 sunblock there. and even during those few outings, we sought the shade and I always carried a parasol. Neither my face nor arms got any color, jus that neck/chest area.
A doctor that was removing my stitches at UCLA said that he thought it was years of sun exposure as a child finally appearing. But that sounded strange - like quite a coincidence that it would be during my urticaria weeks to finally decide to appear! And since I hardly every wear a uneck top, why would it after all these years take the form of that uneck?

So, that's why I was leaning to a reaccurence of rosacea; but if it is "years of sun finally appearing" will it fade back to the color it usually is? And will it hurt me to use my rosacia cream (finacea) in the meantime?

Thanks again!

Answered by Dr. Gaurang Krishna 2 days later

Sorry for the delay.

It still sounds like sun burn. What happens is that, with long term sun exposure the face and the arms/forearms become some what resistant to sunlight ( a type of adaptation called photohardening), but the chest and the back dont have such kind of adaptation owing to less sun exposure.

That is why with the same amount of sun exposure, the chest gets red but the face and arms do not.

I suspect, that is exactly what has happened to you.

Nevertheless, it will be helpful if you can attach the pics of the lesions on the right hand side of this window (the space is provided).

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor